Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Want to know about hepatic encephalopathy. What are its causes, adverse effects, and remedies?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5368 Questions
respected doctor, i want to know about "hepatic encelopalpathy". its main causes, its adverse effects,and its cure, remedy etc?????. since my mother is suffering from cirrhosis about 2 years
now she is in hospital about 15 days,due to diarrheal infection,loose motion, vomiting, pain in abdomen,medicines were given are, metrogyl and sodium lactate(inj).symptoms are stopped in 2 days, now they stop giving these two medicine for 5 days.after that doctor started giving medicines are-cefipime ,hepamerz, rifagut, nebicard,spironolactone. my mother stopped speaking anything,not able to open her eyes(no problem in vision),making sounds,very weak health but stable. she can move her head, legs and hand very declaring that there is less chances to recover, though this disease can also be reversed.creatinine is 4.0, albumin is 1.8, others are normal, now my final query is, is there any chances to get her into in normal life?is it curable or not? thanking you,waiting for answer.
Posted Fri, 14 Sep 2012 in Liver and Gall Bladder
Answered by Dr. Grzegorz Stanko 57 minutes later

Thanks for the query.

Hepatic encephalopathy is a symptom of the accumulation of toxic substances in the bloodstream, normally removed by the liver. This substances cause serious brain dysfunction and result with coma or altered level of consciousness.

Main cause of it is chronic liver disease aggravated by an additional cause such as infection, constipation, some drugs, renal failure, alcohol overdose, paracentesis, etc. Hepatic encephalopathy is potentially curable with antibiotics (neomycin and rifamixine=rifagut), XXXXXXX (L-ornithine and L-aspartate = hepamerz) and diet with branched-chain amino acids supplementation.

If it`s about you mother, according to creatinine level it seems like there is also an acute renal failure (caused by dehydration due to diarrhea). This means your mother suffers from hepatorenal syndrome.
This happens, when acute renal failure appears in people with liver cirrhosis.
And if hepatic encephalopathy is curable, than hepatorenal syndrome is usually fatal, and liver transplant is the only remedy.

Hope this will help. Let me know if you have other enquiries.

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor